Colorado, 2010

Winter Storm and Winter Weather in Colorado, November 28 to 29, 2010

November 28 to 29, 2010 · NWS GJT · 14 events in 14 counties and zones

A Pacific trough moved across the intermountain region and produced significant snowfall in many locations during one of the busiest travel times of the year.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough moved across the intermountain region and produced significant snowfall in many locations during one of the busiest travel times of the year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 28, 3:36 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Nov 28, 3:36 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
336 AM MST SUN NOV 28 2010

...A WINTER STORM IS EXPECTED TO IMPACT THE MOUNTAINS OF EASTERN UTAH
AND WESTERN COLORADO BY MID-MORNING TODAY THROUGH MONDAY EVENING...

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
A MODERATELY STRONG SHORT WAVE IS STILL ON TRACK TO AFFECT OUR CWA
TODAY AND MONDAY. PCPN SHOULD BREAK OUT OVER THE MTNS BY MID-
MORNING THEN BECOME MORE WIDESPREAD BY AFTERNOON AS A COLD FRONT AND
THE FIRST PORTION OF TROF PASS FROM WEST TO EAST ACROSS THE CWA
THIS AFTERNOON. SPECIFIC HUMIDITY REMAINS MOSTLY BELOW 2 G/KG AND
MAIN JET A LITTLE TO FAR SOUTH TO BE A BIG CONCERN BUT THAT SHOULD
BE OFF SET BY OROGRAPHICS AND GOOD DENDRITIC GROWTH REGIME.

A WEAKER SECONDARY COLD FRONT WITH MODERATE NRLY FLOW WILL
REINFORCE THE COLD AIR MONDAY. THIS WILL PROVIDE INSTABILITY AND
ENUF GRADIENT FLOW TO PROVIDE OROGRAPHIC ASCENT...ESPECIALLY OVER
THE NORTH SLOPES OF THE NRN MTNS WHERE A WINTER STORM WARNING IS IN
EFFECT. CURRENT HIGHLIGHTS APPEAR TO HAVE THE SITUATION COVERED AND
WILL MAKE NO CHANGES.

.LONG-TERM...TUESDAY THROUGH SATURDAY...
BRIEF DRYING OVER THE REGION TUESDAY AHEAD OF ANOTHER SURGE OF
MOISTURE IN NORTHWEST FLOW THAT WILL BRING SCATTERED SHOWERS TO
THE NORTHERN MOUNTAINS TUESDAY NIGHT AND WEDNESDAY. PERSISTENT
LIGHT SNOWFALL IS EXPECTED OVER THE PARK RANGE...ALTHOUGH AMOUNTS
APPEAR TO BE MARGINAL AT THIS TIME. THE REMAINDER OF THE FORECAST
AREA WILL BE ON THE DRY AND COLD SIDE. UPPER LEVEL RIDGE THEN MOVES
OVER THURSDAY AND FRIDAY...SHUTTING DOWN THE LIGHT OROGRAPHIC
SNOWFALL AND USHERING IN WARMER AIR ALOFT. THIS WILL BRING STRONG
VALLEY INVERSIONS TO CLOSE OUT THE WEEK...WITH HIGHER ELEVATIONS
WARMING FIRST...SO HAVE UNDERCUT MOS NUMBERS SLIGHTLY IN THE OUTER
PERIODS OF THE FORECAST.

&&

.AVIATION...
MVFR TO IFR CONDITIONS WILL DEVELOP TODAY ACROSS THE MOUNTAINS OF
EASTERN UTAH AND WESTERN COLORADO AS ANOTHER STORM BRINGS
WIDESPREAD SNOWFALL TO THE REGION. VALLEY CIGS WILL ALSO DROP
BY THIS AFTERNOON...WITH LOCAL MVFR TO IFR CIGS EXPECTED. CONDITIONS
IMPROVE FROM WEST TO EAST MONDAY AFTERNOON AND EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT MST
       MONDAY NIGHT FOR ZONES 003-009-012-018.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT MST
       MONDAY NIGHT FOR ZONES 004-010-013.
UT...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT MST
       MONDAY NIGHT FOR ZONES 025-028.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT MST
       MONDAY NIGHT FOR ZONE 023.

&&

SHORT TERM...MC
LONG TERM....JDC
AVIATION.....TGJT
Hazardous weather outlook, Nov 28, 5:45 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN NOV 28 2010

COZ001>014-017>023-UTZ022>025-027>029-291245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN NOV 28 2010

...WINTER STORM WARNING AND SNOW ADVISORIES ARE IN EFFECT FOR THE
NORTHERN AND CENTRAL MOUNTAINS OF EASTERN UTAH AND THE
MOUNTAINS OF WESTERN COLORADO FROM THIS MORNING THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM WILL BRING ANOTHER ROUND OF SNOW TO THE AREA TODAY
AND TONIGHT. LOCALLY HEAVY SNOW WILL FALL OVER THE NORTHWEST
MOUNTAINS OF COLORADO AND THE EASTERN UINTA MOUNTAINS IN NORTHEAST
UTAH.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST ON THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF SNOW WILL CONTINUE THROUGH LATE MONDAY OVER THE MOUNTAINS
OF EASTERN UTAH AND WESTERN COLORADO...WITH SCATTERED SNOW SHOWERS
OVER THE LOWER ELEVATIONS. THE SNOW WILL END FROM WEST TO EAST
MONDAY NIGHT.

MOIST NORTHWEST FLOW WILL THEN DEVELOP LATE TUESDAY AND LINGER
THROUGH WEDNESDAY EVENING...BRINGING SCATTERED SNOW SHOWERS
TO THE NORTHERN MOUNTAINS OF WESTERN COLORADO.

DRY WEATHER IS THEN EXPECTED THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Flattop Mountains

When
November 28, 7:00 AM MST to November 29, 4:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 10 to 14 inches was measured across much of the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
November 28, 8:00 AM MST to November 29, 6:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches was measured. Locally heavier amounts included 13 inches at the Lone Cone SNOTEL site. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
November 28, 8:00 AM MST to November 29, 5:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 10 to 14 inches was measured. Locally heavier amounts included 21 inches at Steamboat Springs Ski Area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
November 28, 9:00 AM MST to November 29, 3:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches was measured. Wind gusts of 30 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Southwestern San Juan Mountains

When
November 28, 9:00 AM MST to November 29, 7:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches was measured. Locally heavier amounts included 18 inches at the Mancos SNOTEL site. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Four Corners / Upper Dolores River Basin

When
November 28, 9:00 AM MST to November 29, 6:00 AM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was measured. Locally heavier amounts included 7 inches at Mesa Verde National Park and 8 inches near Dolores. Wind gusts of 15 to 25 mph produced localized blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
November 28, 9:00 AM MST to November 29, 7:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Department of Highways
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 9 to 16 inches was measured. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
November 28, 10:00 AM MST to November 29, 4:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 4 to 10 inches was measured. Locally heavier amounts included 13 inches at Irwin Lodge. Wind gusts of 20 to 45 mph produced areas of blowing and drifting snow.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
November 28, 10:00 AM MST to November 29, 7:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

This was a high impact event for travelers returning home after Thanksgiving. Snowfall of 5 to 12 inches was measured. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Weather, Animas River Basin

When
November 28, 10:00 AM MST to 11:00 PM MST
Where
Animas River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was measured in most areas.

Winter Weather, San Juan River Basin

When
November 28, 11:00 AM MST to November 29, 9:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was measured in most areas.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
November 28, 12:00 PM MST to November 29, 5:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 4 to 12 inches was measured. Locally heavier amounts included 16 inches at Columbine Pass SNOTEL site. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
November 28, 7:00 PM MST to November 29, 8:00 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches was measured, mainly in the Montrose and Paonia areas. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
November 28, 9:00 PM MST to November 29, 5:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was measured across the western half of the zone, with lesser amounts in the eastern half.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 269370, 269367, 269368, 269365, 269372, 269373, 269376, 269366, 269369, 269374, 269375, 269371, 269378, 269379.